Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 29, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2016, 1:45 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2016, 1:45 PM MST (20:45 UTC)
- Expired
- Aug 2, 2016, 4:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 135 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:35 PM MST | FLASH FLOOD | 11 Sse Congress, AZ | 9.1 FOOT RISE ON MARTINEZ CREEK. RESIDENTS DOWNSTREAM REPORTING ROADS WASHED OUT AND NOT ACCESSIBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WGUS55 KFGZ 022045
FFWFGZ
AZC025-022345-
/O.NEW.KFGZ.FF.W.0029.160802T2045Z-160802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
145 PM MST TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 445 PM MST
* AT 142 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
VERY HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF
INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI
COUNTY. FLASH FLOODING MAY ALSO OCCUR ALONG SR89 AND US93 FROM
JUST SOUTH OF CONGRESS TO NEAR WICKENBURG.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK...
MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK...AND ANTELOPE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3414 11287 3415 11266 3398 11267 3400 11274
3400 11296
$$
MOTTICE3 follow-up statements
371
WGUS75 KFGZ 022156
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST TUE AUG 2 2016
AZC025-022345-
/O.CON.KFGZ.FF.W.0029.000000T0000Z-160802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
256 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...
AT 253 PM MST...ONLY SCATTERED LIGHT RAIN SHOWERS REMAIN OVER THE
WARNING AREA. RADAR INDICATES ANYWHERE FROM ONE TO TWO INCHES OF
RAIN FELL IN UNDER ONE HOUR. FLASH FLOODING IS EXPECTED TO CONTINUE
IN AREA STREAMS AND DRAINAGES.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK...
MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK...AND ANTELOPE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3414 11287 3415 11266 3398 11267 3400 11274
3400 11296
$$
MOTTICE744
WGUS75 KFGZ 022313
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
413 PM MST TUE AUG 2 2016
AZC025-022345-
/O.CON.KFGZ.FF.W.0029.000000T0000Z-160802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
413 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...
AT 412 PM MST...RAIN HAS ENDED ACROSS THE WARNING AREA. FLASH
FLOODING WILL CONTINUE OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK...
MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK...AND ANTELOPE CREEK.
LAT...LON 3414 11287 3415 11266 3398 11267 3400 11274
3400 11296
$$
MOTTICE970
WGUS75 KFGZ 022339
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
439 PM MST TUE AUG 2 2016
AZC025-022348-
/O.EXP.KFGZ.FF.W.0029.000000T0000Z-160802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
439 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM
MST...
THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.
LAT...LON 3414 11287 3415 11266 3398 11267 3400 11274
3400 11296
$$
MOTTICEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:55 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 9:55 AM MST, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 955 AM MST TUE AUG 02 2016 .SYNOPSIS...Expect frequent afternoon and evening showers and thunderstorms through much of this week. Slightly drier conditions will develop by next weekend. && .DISCUSSION...Deep moisture remains across the CWA today. Substantial debris cloud cover is now starting to burn off and we are already seeing some convection over the peaks and in Yavapai county. A weak upper low south of Phoenix will drift northward over the next few days and this may add some synoptic forcing to our airmass. Either way, expect frequent and potentially widespread convective activity for the next few days. Drier southwest flow develops later in the week and into next weekend. Grids look good, no updates needed. && .AVIATION...FOR THE 18Z PACKAGE...Scattered to numerous thunderstorms will develop again today. Expect storms to largely dissipate after 02-03Z...with shower activity continuing overnight. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 10 AM MST this morning through 5 AM MST Wednesday for AZZ011-014-017. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 10:15 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1015 AM MST TUE AUG 2 2016 AZZ004>018-037>040-031200- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1015 AM MST TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY ENHANCE THE POTENTIAL FOR HEAVIER RAIN OVER EASTERN ARIZONA. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF APACHE AND NAVAJO COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 12:34 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1234 PM MST TUE AUG 2 2016 AZZ007-012-022000- COCONINO PLATEAU AZ- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- 1234 PM MST TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM MST... AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY STATIONARY. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161 TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173 MOTTICE
Local storm report, Aug 2, 12:45 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM LIGHTNING 1 ESE ARIZONA SNOWBOWL 35.35N 111.68W
07/20/2016 COCONINO AZ LAW ENFORCEMENT
*** 1 FATAL, 2 INJ *** LIGHTNING STRUCK 3 INDIVIDUALS
AT THE SUMMIT OF HUMPHREYS PEAK... RESULTING IN 1
FATALITY.
&&
CORRECTED LOCATION
EVENT NUMBER FGZ1600204
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:14 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 1, 6:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 2, 2:55 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 63 hr |
| Aug 2, 11:45 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 12:17 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 12:34 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Aug 2, 12:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Aug 2, 1:26 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 2:11 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Aug 2, 2:24 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 2:48 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 2, 3:05 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 2, 3:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 2, 4:59 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.